Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 75, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2024, 3:17 PM EDT for 5 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2024, 3:17 PM EDT (19:17 UTC)
- Expired
- May 26, 2024, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 26, 1:45 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Morristown TN 145 PM EDT Sun May 26 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 140 PM EDT Sun May 26 2024 Updated rain chances slightly in grids and updated rainfall amounts for this afternoon with current trends. Will hold off with actual zone update until new Severe Thunderstorm Watch for northeast TN and southwest VA in a few minutes. && .UPDATE... Issued at 1017 AM EDT Sun May 26 2024 An update has been issued to raise the threat of severe storms this afternoon. Models are indicating a very favorable environment for severe storms is developing over Middle and East TN, and the ongoing severe storms on the TN/KY border are expected to feed off an unstable air mass and potentially intensify as they move east. ACARS soundings from TYS this morning show an elevated dry layer between 700-500 mb that will favor damaging wind gusts. NAM soundings at TYS show steepening lapse rates around 8 C/km and MLCAPE around 2500 J/kg. Effective shear values will be in the 40-50 kt range, supporting supercells. LCL heights and 0-1 km shear will be on the marginal side but within the range of potentially supporting tornadoes. The greatest threat area will be the northern Plateau, possibly as far south as I-40 and the Knoxville area. Timing of the storms appears to be between 1230-1 pm on the Plateau to around 6-7 pm in NE TN. Models appear to be a bit too slow with the current storm motion. A second round of severe storms is expected tonight as an MCS spreads into the area, likely after midnight. All severe modes are possible with these storms, even with the overnight timing. && .SHORT TERM... (Today and tonight) Issued at 221 AM EDT Sun May 26 2024 Key Messages: 1. Fog is possible early this morning in a moist and stagnant air mass. 2. Showers and thunderstorms are possible this afternoon as upstream convection may move into the area, although confidence is low on timing, coverage and intensity of storms. 3. High confidence that a line of strong to severe storms will move through the region late Sunday night/early Monday morning. 4. Localized flooding will be possible in places where soils are more saturated from recent rains. Discussion: In the upper levels, nearly zonal flow will be present today with a shortwave moving into the Tennessee Valley late tonight. At the surface, a low will move into Missouri/Illinois this afternoon with the cold front still west of the Mississippi at sunset. The low will move slowly into the Great Lakes Region by morning with the cold front just west of our region by sunrise. With clear skies maximizing radiational cooling, calm winds and abundant ground moisture, fog development is possible in the early morning hours. Currently (3 AM EDT) fog is very patchy. Uncertainty is high regarding shower/storm activity this afternoon. The CAMs are not in good agreement on coverage and timing of storms this afternoon/evening. The CAMs that do have activity this evening have isolated strong to severe storms and even some helicity tracks. The environment will be favorable for severe this afternoon/evening with CAPE in the 2K to 3K range, Effective shear 50 to 60 knots and good mid level lapse rates. The limiting factor this afternoon/evening is lack of trigger with the main front and trough well to the west but if a minor wave moves through the pattern we could get some strong activity this afternoon/evening and possibly a couple tornadoes. There is higher confidence in storms moving through late tonight as the cold front and trough approach the region. CAMs are in good agreement on a squall line moving through around 2 AM to 7 AM. CAPE will be lower at this time less than 1K in most areas but shear will be favorable around 50 to 60 knots. The main threat will be damaging straight-line winds but a few isolated tornadoes cannot be ruled out with favorable 0-1 km shear (30 knots) and 0-1 km helicity (200 to 300). Rain amounts will generally be 1 to 2 inches for most locations. The line of storms will be moving fairly quickly but will likely have high rain rates. Flooding potential will be higher in places where storms do materialize this afternoon/evening and places that have had heavy rain recently. Overall, flooding is expected to be fairly isolated. && .LONG TERM... (Monday through Saturday) Issued at 221 AM EDT Sun May 26 2024 Key Messages: 1. Another round of afternoon/evening possible on Monday 2. Drier and cooler weather to begin Tuesday through the end of the week. with a gradual warming trend into the weekend. Discussion: By late Monday morning the front will be moving through the region as the line of storms from overnight should be well to the east of the Appalachians. Moving into the afternoon/evening hours we will likely see another round of thunderstorms along shortwave energy traversing the south side of the low pressure system over the Great Lakes. Storms on Monday are expected to be much weaker and more isolated in coverage, with the greatest chances to see storms being north of Interstate 40. If the sky is able to clear out earlier in the day on Monday the atmosphere could destabilize enough that some of the stronger storms are capable of producing strong winds gusts and hail during the afternoon/evening. Once the sun begins to set Monday night the better synoptic forcing and diurnal convection should quickly come to an end. For the rest of the work week we'll generally see a trend of cooler weather, a few degrees below seasonal normals as we sit at the base of the trough which will help keep light westerly to northwesterly winds over the region. We also could see some light showers along the spine of the Appalachians with the northwest flow, but generally most of the eastern Tennessee Valley should remain dry Tuesday through Friday. Rain chances return over the weekend as a low tries to move through the eastern United States. PoP chances will remain lower at this time due to uncertainty with how far east the system is able to progress before taking a more northward course towards the Great Lakes Region. The ridging that will build in to fight against this system will also likely increase temperatures to above seasonal normals by Saturday/Sunday. && .AVIATION... (18Z TAFS) Issued at 127 PM EDT Sun May 26 2024 Confidence is higher with timing of showers and storms across northeast TN and coverage so have some vicinity thunder for TRI and TYS early evening. Included Tempo for TRI for a few hours but not sure for TYS. The best chance for widespread thunder will still be late tonight/early Monday morning when a line of storms moves through. Some of these storms still may be strong to severe. Lower ceilings and visibilities will have all sites except MVFR except TRI in the morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 87 64 86 / 80 50 10 0 Knoxville McGhee Tyson Airport, TN 68 83 62 81 / 80 70 10 10 Oak Ridge, TN 67 84 60 82 / 80 60 10 10 Tri Cities Airport, TN 64 80 60 78 / 80 70 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....TD AVIATION...TD
Hazardous weather outlook, May 26, 3:16 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Morristown TN 316 PM EDT Sun May 26 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-272000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 316 PM EDT Sun May 26 2024 /216 PM CDT Sun May 26 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Two more rounds of severe thunderstorms are expected this afternoon and tonight. The next round is expected between late afternoon and late evening, mainly areas along and north of I-40. These storms will be capable of producing damaging wind gusts to 70 mph, large hail to ping-pong ball size, and tornadoes. A second round of severe storms is expected later tonight, likely between midnight and 6 AM. These storms will be capable of producing damaging wind gusts, large hail, and isolated tornadoes. In addition, repeated or prolonged periods of heavy rainfall may produce localized flooding especially across northern sections. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening and overnight tonight. TD
In the hours before
Local storm report, May 26, 1:40 PM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
140 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Tstm Wnd Dmg 1 NNW Oneida 36.51N 84.52W
05/26/2024 Scott TN 911 Call Center
Dispatch reports numerous trees and utility
poles down across northern portions of Scott
County. Time estimated by radar.
&&Local storm report, May 26, 3:00 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
300 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Tstm Wnd Gst Ewing 36.64N 83.42W
05/26/2024 M55 MPH Lee VA Trained Spotter
Trained Spotter report of 55mph wind gust in
Ewing Virginia.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:36 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 54 min |
| May 26, 1:18 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott, Union | 57 min |
| May 26, 2:02 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 43 min |
| May 26, 2:11 PM EDT | Tornado Warning | MRX | Claiborne, Hancock | 34 min |
| May 26, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 45 min |
| May 26, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 3 more | 42 min |
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Sevier, Union | 51 min |
| May 26, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 49 min |
| May 26, 4:40 PM EDT | Tornado Warning | MRX | Roane | 23 min |
| May 26, 4:48 PM EDT | Tornado Warning | MRX | Grainger, Hamblen, Jefferson | 24 min |
| May 26, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 51 min |
| May 26, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 48 min |
| May 26, 5:00 PM EDT | Tornado Warning | MRX | Campbell, Scott, Union | 12 min |
| May 26, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 39 min |
| May 26, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sevier | 51 min |
| May 26, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Morgan, Roane | 27 min |
| May 26, 5:18 PM EDT | Tornado Warning | MRX | Monroe, Polk | 42 min |
| May 26, 5:21 PM EDT | Special Weather Statement | MRX | Blount | 39 min |
| May 26, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 64 min |
| May 26, 5:28 PM EDT | Special Weather Statement | MRX | Carter | 47 min |
| May 26, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 21 min |
| May 26, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 48 min |
| May 26, 5:56 PM EDT | Special Weather Statement | MRX | Carter | 49 min |
| May 26, 5:59 PM EDT | Special Weather Statement | MRX | Johnson | 46 min |
| May 26, 6:06 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Unicoi | 3 hr |
| May 26, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 51 min |
| May 26, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 26 min |
| May 26, 6:49 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Sevier, Unicoi | 3 hr |
| May 26, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 49 min |
| May 26, 3:47 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 58 min |
| May 26, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 53 min |
| May 26, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Clay | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.